Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 511, NWS Fort Worth, TX

September 19, 2023Denton County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Sep 19, 2023, 5:03 PM CDT for Denton County, Texas. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2023, 5:03 PM CDT (22:03 UTC)
Expired
Sep 19, 2023, 6:00 PM CDT
In force
57 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 85 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 5:23 PM CDTTSTM WND DMG7 Wnw Krum, TXPublic emailed pictures of significant damage to a greenhouse on Donald Road. Time estimated from radar.
Sep 19, 5:29 PM CDTTSTM WND DMG5 Nnw Ponder, TXPublic emailed pictures of significant damage to metal buildings and trees on Southwind Pl road near Krum. Time from email verified by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2023-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2023-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WUUS54 KFWD 192203
SVRFWD
TXC121-192300-
/O.NEW.KFWD.SV.W.0511.230919T2203Z-230919T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
503 PM CDT Tue Sep 19 2023

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Northern Denton County in north central Texas...

* Until 600 PM CDT.

* At 503 PM CDT, a severe thunderstorm was located 10 miles west of 
  Sanger, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Denton, The Colony, Corinth, Sanger, Little Elm, Krum, Pilot Point,
  Shady Shores, Aubrey, Krugerville, Cross Roads, Ray Roberts Park
  Isle Du Bois, Ray Roberts Park Johnson Branch, Oak Point, Ponder,
  Lakewood Village, Lincoln Park, Providence Village, Stony, and Lake
  Ray Roberts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3342 9694 3313 9694 3320 9739 3343 9738
TIME...MOT...LOC 2203Z 288DEG 17KT 3336 9734 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dunn
1 follow-up statement
411 
WWUS54 KFWD 192239
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
539 PM CDT Tue Sep 19 2023

TXC121-192300-
/O.CON.KFWD.SV.W.0511.000000T0000Z-230919T2300Z/
Denton TX-
539 PM CDT Tue Sep 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN DENTON COUNTY...

At 539 PM CDT, a severe thunderstorm was located near Krum, or 9
miles west of Denton, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Denton, Corinth, Sanger, Krum, Shady Shores, Ponder, Stony, and
Bolivar.

LAT...LON 3337 9711 3315 9704 3320 9739 3337 9738
TIME...MOT...LOC 2239Z 325DEG 18KT 3323 9729 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dunn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:15 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 19, 2:15 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
215 PM CDT Tue Sep 19 2023

...New Long Term...

.SHORT TERM... /Issued 137 PM CDT Tue Sep 19 2023/
/Through Wednesday/

Ongoing elevated showers and thunderstorms in western North Texas
and near the Red River associated with a mid-level shortwave
trough have exhibited an uptick in both coverage and intensity in
the past couple of hours. While the evolution of this activity is
still a bit uncertain, the overall consensus between CAM members
is that this initial round of storms will weaken (or perhaps
dissipate entirely) as it slowly moves E/SE. This activity is not
in a favorable environment for the development of organized severe
thunderstorms; however, we can't rule out an isolated pulse
severe storm, with hail being the main concern.

While the environment isn't particularly favorable for severe
storms at this moment in time, this is expected to change
throughout the afternoon. A dryline will sharpen across West Texas
over the next several hours as the mid-level shortwave amplifies
and digs into the Central/Southern Plains. Collectively, these
features should be able to overcome what little inhibition remains
present, with severe thunderstorms expected to develop just to
our west near the dryline by late afternoon or early evening.
Strong deep-layer shear and steep lapse rates will result in a
threat for large to very large hail and damaging winds. The
tornado threat will be very low, but not quite zero - mainly
across far western North Texas.

This activity will move east into the evening and overnight
hours generally remaining north of I-20, but there's still
considerable uncertainty in how these storms will evolve
overnight. One solution is that this activity remains fairly
isolated/discrete and dissipates with the loss of daytime heating.
Another possible solution would be the evolution into a complex
of thunderstorms that would likely affect a greater portion of
North Texas through the overnight hours and potentially into
Wednesday morning. Given this isn't a strongly forced system,
guidance will likely continue to struggle, but hopefully a single
solution will soon come into focus.

As the upper level system slowly departs Wednesday morning,
any lingering showers and thunderstorms should mostly come to an
end. However, we'll maintain the potential for isolated storms in
far eastern North Texas into the afternoon. Otherwise, another hot
and breezy September day is in store on Wednesday with highs in
the 90s.

Barnes

&&

.LONG TERM... /NEW/
/Wednesday Evening and Beyond/

Isolated thunderstorms may linger into Wednesday evening across
portions of East Texas, including our far northeastern zones, as
a shortwave trough and associated ascent shift into the southeast
CONUS. Mid-level ridging will build over the Southern Plains in
the wake of this trough, limiting rain chances across much of
North and Central Texas through the remainder of Wednesday night
and much of Thursday. A series of shortwave perturbations ejecting
out ahead of an upper-level low spinning over the western CONUS
will bring additional chances of rain (20-40%) late Thursday
through the remainder of the work week to far North Texas,
especially in the vicinity of the Red River. Expect afternoon
highs in the mid 90s and overnight lows in the low to mid 70s to
continue through the end of the work week as well.

By late Friday and into the weekend, the aforementioned upper-
level low will shift into the Plains initiating surface
cyclogenesis in the lee of the Rockies. Strengthening southerly
flow will transport higher quality low-level moisture over North
and Central Texas with PWATs pushing into the 1.7-1.9" range by
Saturday. Surface low pressure and an associated frontal boundary
look to push into portions of the Southern Plains toward the
latter half of the weekend. These features could provide a focus
for thunderstorm development sometime during the late Saturday
through early Monday time period. There are still timing
discrepancies amongst model guidance, and timing this round of
thunderstorms will be further pinpointed over the next few days.
It seems that the best chance of thunderstorms over the latter
portions of the weekend into early next week will likely occur
north of Highway 84 where the greatest synoptic-scale ascent will
be present. Sufficient instability/shear will support the
potential for a few strong to severe thunderstorms as well.
Otherwise, temperatures will likely drop into the mid 80s to near
90 degrees behind the front (near or just below-normal for this
time of year). Continue to check back for forecast updates through
the week!

Langfeld

&&

.AVIATION... /Issued 137 PM CDT Tue Sep 19 2023/
/18Z TAFs/

Concerns...TS potential late this afternoon through late evening.
Otherwise, VFR and breezy south winds expected.

Ongoing showers and storms in western North Texas are expected to
weaken or perhaps dissipate entirely as they continue to move
E/SE over the next few hours. However, there is a low potential
this activity will hold together long enough to reach D10
terminals late this afternoon or evening. If this occurs, storms
could be in the vicinity of the terminals as early as 22Z.
However, there is greater confidence in the second round of
storms which is expected to develop in West Texas late this
afternoon. This round would most likely arrive in D10 between
03-07Z tonight and would will be capable of producing large hail
and damaging winds. This activity should end by 06-07Z, though a
few showers and storms could linger east of D10 into Wednesday
morning.

Outside of the potential for storms, breezy south winds are
expected both today and tomorrow. Winds may be a bit stronger
tomorrow with sustained speeds closer to 20 knots and gusts around
30 knots.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    72  94  76  95  76 /  50  30   5  20  30
Waco                72  93  75  95  74 /  10   5   0  10  10
Paris               67  89  70  90  70 /  60  60  20  30  30
Denton              69  94  74  95  73 /  60  30  10  20  30
McKinney            69  90  74  93  73 /  60  30  10  20  30
Dallas              72  95  76  96  76 /  50  30   5  10  20
Terrell             69  92  74  95  73 /  40  30  10  20  20
Corsicana           73  94  76  96  76 /  20  20   5  10  20
Temple              71  95  74  95  73 /   5   5   0   5  10
Mineral Wells       70  96  74  96  73 /  40  10   5  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 19, 2:07 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
207 PM CDT Tue Sep 19 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
207 PM CDT Tue Sep 19 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Isolated to scattered thunderstorms are expected to move east across
North Texas later this afternoon and into this evening and overnight.
A few storms could become strong to severe and may be capable of
producing large hail and damaging wind gusts. The tornado threat will
be very low but not zero.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorm chances will continue through Wednesday morning north
and east of the Metroplex with redevelopment possible across mainly
East Texas during the afternoon. A few storms may become strong to
severe with primarily a large hail and damaging wind threat.

There will be additional storm chances late Thursday into Friday
along the Red River Valley and then more areawide over the latter
half of the weekend and into early next week as a cold front pushes
into North Texas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 4:32 PM CDTSevere Thunderstorm WarningFWDCooke, Denton, Montague58 min
Sep 19, 4:44 PM CDTSevere Thunderstorm WarningFWDWise46 min
Sep 19, 5:42 PM CDTSevere Thunderstorm WarningFWDDenton63 min
Sep 19, 6:15 PM CDTSevere Thunderstorm WarningFWDDallas, Denton, Tarrant60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.